Thunderstorm Wind, Trego
- When
- July 13, 4:10 AM CST
- Where
- Trego County, 0.69 mi N of Wakeeney
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.030, -99.880
Two inch diameter tree branches were broken by the high wind.
A weakening MCS that was moving out of northeast Colorado after midnight finally produced some severe thunderstorm winds towards sunrise in parts of Ellis and Trego counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A weakening MCS that was moving out of northeast Colorado after midnight finally produced some severe thunderstorm winds towards sunrise in parts of Ellis and Trego counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 13, 2:30 AM CST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 330 AM CDT WED JUL 13 2016 .UPDATE... Issued at 330 AM CDT Wed Jul 13 2016 Updated northern zones for severe thunderstorm watch. Goodland ASOS has measured at least 66 mph from these storms. Added damaging wind wording to the grids and increased pops Scott county eastward. Appears highest risk for damaging winds will be Scott, Lane, Ness and Trego counties. UPDATE Issued at 253 AM CDT Wed Jul 13 2016 Small MCS in NW Kansas has turned SE as expected, and will impact the NE counties (Trego, Ellis, Ness, Rush) through sunrise. Heavy rain and lightning are likely. Updated the grids to match radar trends. && .SHORT TERM...(Today and tonight) Issued at 1230 AM CDT Wed Jul 13 2016 Generally a clear sky across SW Kansas this morning. Thunderstorms currently ongoing over NE Colorado as of midnight are forecasted by the NAM/HRRR models to affect the NE zones between now and sunrise. Radar imagery from Goodland would suggest that motion is more easterly, but a turn to the SE toward Hays should occur this morning as storms are directed into the LLJ and instability axis across Kansas. After the potential for morning convection across the NE zones, most areas will be dry for most of Wednesday. With strong heating and rich boundary layer moisture, an isolated thunderstorm is conceivable just about anywhere during the afternoon/evening. Instability fields from the GFS and QPF fields from the ECMWF would suggest this will be most likely again across the NE zones. SPC slight risk (15% wind/hail) for our NE zones looks reasonable, but still feel more widespread severe threat will reside across central and especially eastern Kansas this afternoon and tonight. Surface winds will trend more northerly during the course of Wednesday as surface trough/boundary slides southward. Despite this, 850 mb temps warm about 3C today over Tuesday, allowing for hotter temperatures this afternoon ranging from 96-102. .LONG TERM...(Thursday through Tuesday) Issued at 240 AM CDT Wed Jul 13 2016 Active period of thunderstorms expected Thursday through Friday, before hot and dry weather prevails this weekend and especially next week. Still expecting an uptick in thunderstorm coverage across SW Kansas on Thursday, with ECMWF showing MCS generation in the vicinity of SW Kansas for many consecutive runs. With minor placement differences, NAM/GFS agree. Instability and shear will be strong Thursday, with easterly upslope along and north of a frontal boundary. Some storms will be severe and produce very heavy rainfall. Agree with SPC Day 2 with highest risk of large hail and damaging winds across the SE zones Thursday afternoon and evening. With the upslope flow, convection and cloud cover, temperatures will cool several degrees Thursday over Wednesday's readings. Friday...NW flow aloft, around strong upper high over the Desert SW, will give SW Kansas one more opportunity for widespread rainfall. Convection on the higher terrain in Colorado will again be directed SE, with another MCS of some form or fashion tracking through SW Kansas Friday evening through Saturday morning. Certainly enough evidence to keep chance/scattered wording in all zones, with MEX guidance suggesting likely coverage will eventually be needed. Again on Friday, E/SE upslope flow will add to moisture/shear parameters allowing for strong to severe storms. A nice break from the heat on Friday with all zones forecasted to remain in the 80s. Saturday through Tuesday...Dry and hotter. An isolated thunderstorm remotely still possible Saturday, before strong upper high builds into Kansas Sunday, and finds a home over Kansas through much of next week. Models are quick to bring in triple digit heat during this time, but moist soils after Thursday and Friday's rainfall will slow this process down some. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1200 AM CDT Wed Jul 13 2016 VFR/SKC expected to prevail through the TAF forecast period. Thunderstorms over NE Colorado at midnight are forecasted by NAM/HRRR models to organize into a complex and track SE toward HYS toward the 09-12z time frame. Have enough confidence in these solutions to add a convective TEMPO group for HYS starting at 09z. Otherwise, surface winds through Wednesday will trend NWly and then NEly behind another weak frontal boundary. Convection Wednesday afternoon/evening will be isolated at best, with confidence on aviation impacts low. && .PRELIMINARY POINT TEMPS/POPS... DDC 97 69 91 66 / 20 20 40 40 GCK 95 68 88 66 / 10 10 30 20 EHA 99 66 93 65 / 10 10 40 30 LBL 99 69 93 66 / 20 20 40 30 HYS 95 70 85 64 / 40 20 30 30 P28 101 72 93 69 / 10 20 50 60 && .DDC Watches/Warnings/Advisories... NONE. && UPDATE...Turner SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 346 AM CDT WED JUL 13 2016 KSZ030-031-043>046-061>066-074>081-084>090-140900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 346 AM CDT WED JUL 13 2016 /246 AM MDT WED JUL 13 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL IMPACT THE NORTHERN AND NORTHEAST COUNTIES THIS MORNING. DAMAGING WINDS ARE THE PRIMARY THREAT. ISOLATED THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON THROUGH TONIGHT. COVERAGE WILL BE LIMITED. SOME STORMS MAY BE SEVERE ACROSS THE NORTHEAST COUNTIES, CAPABLE OF WINDS TO 60 MPH AND QUARTER SIZE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. THE MOST WIDESPREAD ACTIVITY IS EXPECTED DURING THE EVENING AND OVERNIGHT HOURS. SOME STORMS WILL BE STRONG TO SEVERE, PRODUCING LARGE HAIL, DAMAGING WINDS, AND FLOODING RAINFALL. STRONG HIGH PRESSURE WILL BRING DRY WEATHER AND HOTTER TEMPERATURES THIS WEEKEND AND NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED ACROSS THE NORTHEAST COUNTIES THIS MORNING. LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY AND FRIDAY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC TURNER
The national radar mosaic for the moment the first event began.
4 thunderstorm wind. Local standard time, as filed.
Two inch diameter tree branches were broken by the high wind.
Numerous tree branches and power lines were blown down by the high wind.
A pole barn was destroyed by the high wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652948, 652950, 652949, 652951.